Spatial and Dynamical Chaos Generated by Reaction–Diffusion Systems in Unbounded Domains

  • S. V. ZelikEmail author

We consider in this article a nonlinear reaction–diffusion system with a transport term (L,∇ x )u, where L is a given vector field, in an unbounded domain Ω. We prove that, under natural assumptions, this system possesses a locally compact attractor \(\mathcal{A}\) in the corresponding phase space. Since the dimension of this attractor is usually infinite, we study its Kolmogorov’s ɛ-entropy and obtain upper and lower bounds of this entropy. Moreover, we give a more detailed study of the spatio-temporal chaos generated by the spatially homogeneous RDS in \(\Omega = \mathbb{R}^{n}\). In order to describe this chaos, we introduce an extended (n  +  1)-parametrical semigroup, generated on the attractor by 1-parametrical temporal dynamics and by n-parametrical group of spatial shifts ( = spatial dynamics). We prove that this extended semigroup has finite topological entropy, in contrast to the case of purely temporal or purely spatial dynamics, where the topological entropy is infinite. We also modify the concept of topological entropy in such a way that the modified one is finite and strictly positive, in particular for purely temporal and for purely spatial dynamics on the attractor. In order to clarify the nature of the spatial and temporal chaos on the attractor, we use (following Zelik, 2003, Comm. Pure. Appl. Math. 56(5), 584–637) another model dynamical system, which is an adaptation of Bernoulli shifts to the case of infinite entropy and construct homeomorphic embeddings of it into the spatial and temporal dynamics on \(\mathcal{A}\). As a corollary of the obtained embeddings, we finally prove that every finite dimensional dynamics can be realized (up to a homeomorphism) by restricting the temporal dynamics to the appropriate invariant subset of \(\mathcal{A}\).


Reaction–diffusion systems unbounded domains entropy spatial and dynamical chaos 

1991 Mathematics Subject Classification

35B40 35B45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abergel F. (1990). Existence and finite dimensionality of the global attractor for evolution equations on unbounded domains. J. Diff. Eqns. 83, 85–108zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Afromovich V., Babin A., Chow S. (1996) Spatial chaotic structure of attractors of reaction-diffusion systems. Trans. Amer. Math. Soc 348(12): 5031–5063CrossRefMathSciNetGoogle Scholar
  3. 3.
    Agmon S., Nirenberg L., (1967). Lower bounds and uniqueness theorems for solutions of differential equations in a hilbert space. Comm. Pure Appl. Math. 20, 207–229zbMATHMathSciNetGoogle Scholar
  4. 4.
    Babin A., Vishik M., (1992). Attractors of Evolutionary Equations. North Holland, AmsterdamGoogle Scholar
  5. 5.
    Babin A., Vishik M., (1990) Attractors of partial differential evolution equations in an un- bounded domain. Proc. Roy. Soc. Edinburgh Sect. A 116(3–4): 221–243MathSciNetzbMATHGoogle Scholar
  6. 6.
    Babin A., (1995). On space-chaotic solutions to scalar parabolic equations with modulated nonlinearities. Rus. Jour. Math. Phys. 3(3): 389–392zbMATHMathSciNetGoogle Scholar
  7. 7.
    Babin A., Nicolaenko B., (1995). Exponential attractors of reaction-diffusion systems in an unbounded domain. J. Dyn. Diff. Eqns. 7(4): 567–590zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Calsina À., Mora X., Solà-Morales J., (1993) J. The dynamical approach to elliptic problems in cylindrical domains, and a study of their parabolic singular limit. J. Diff. Eqns. 102, 244–304zbMATHCrossRefGoogle Scholar
  9. 9.
    Chepyzhov V., Vishik M.,(1998) Kolmogorov’s ɛ-entropy for the attractor of equation. Math. Sbornik 189(2): 81–110zbMATHMathSciNetGoogle Scholar
  10. 10.
    Clement F., Heimans X., Angenent A., et al., (1992) One-parameter semigroups, MoscowGoogle Scholar
  11. 11.
    Collet P., Eckmann J., (1999). Extensive properties of the complex ginzburg-landau equation. Commun. Math. Phys. 200, 699–722zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Collet P., Eckmann J., (1999). The definition and measurement of the topological entropy per unit volume in parabolic PDE. Nonlinearity 12, 451–473zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Collet P., Eckmann J., (2000). Topological entropy and ɛ-entropy for damped hyperbolic equations. Ann. Inst. Henri Poincaré 1(4): 715–752zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Coti Zelati V., Nolasco M., (1999). Multibump solutions for hamiltonian systems with fast and slow forcing. Bollettino U.M.I. 8(2-B): 585–608MathSciNetGoogle Scholar
  15. 15.
    Eckmann J.-P., Rougemont J., (1999). Coarsening by ginzburg-landau dynamics. Comm. Math. Phys. 199, 441–470CrossRefMathSciNetGoogle Scholar
  16. 16.
    Efendiev M., Miranville A., (1999). Finite dimensional attractors for RDE in R n with a strong nonlinearity. Disc. Cont. Dyn. Syst. 15(2): 399–424MathSciNetGoogle Scholar
  17. 17.
    Efendiev M., Zelik S., (2001). The Attractor for a nonlinear reaction-diffusion system in an unbounded domain. Comm. Pure Appl. Math. 54(6): 625–688zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Efendiev M., Zelik S., (2002). Attractors of the reaction-diffusion systems with rapidly oscillating coefficients and their homogenization. Ann. Inst. H. Poincare AN 19. 6, 961–989zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Efendiev M., Zelik S., (2002). Upper and lower bounds for the kolmogorov entropy of the attractor for an RDE in an unbounded domain. JDDE 14(2): 369–403zbMATHMathSciNetGoogle Scholar
  20. 20.
    Feireisl E., Laurencot Ph., Simondon F., Toure H., (1994). Compact attractors for reaction-diffusion equations in \(\mathbb{R}^{n}\). C.R. Acad. Sci Paris Ser.I319, 147–151Google Scholar
  21. 21.
    Feireisl E., (1996). Bounded locally compact global attractors for semilinear damped wave equations on \(\mathbb{R}^{n}\). Diffe. and Inte. Eqs. 9(5), 1147–1156Google Scholar
  22. 22.
    Gallay Th., Slijepčević S. (2001). Energy flow in formally gradient partial differential equations in unbounded domains. JDDE 13(4): 757–789zbMATHGoogle Scholar
  23. 23.
    Ginibre J., Velo G., (1996). The cauchy problem in local spaces for the complex equation I. compactness methods. Physica D 187, 45–79Google Scholar
  24. 24.
    Hale J., (1987). Asymptotic behavior of dissipative systems. Math. Surveys Mon. Vol. 25 Amer. Math. Soc., Providence, RI.Google Scholar
  25. 25.
    Katok A., Hasselblatt B., (1995). Introduction to the Modern Theory of Dynamical Systems. Cambridge University Press, CambridgezbMATHGoogle Scholar
  26. 26.
    Kirchgässner K., (1982). Wave solutions of reversible systems and applications. J. Diff. Eqns. 45, 113–127zbMATHCrossRefGoogle Scholar
  27. 27.
    Kolmogorov A., Tikhomirov V., (1993). ɛ-entropy and ɛ-capacity of Sets in Functional Spaces, In Selected works of Kolmogorov A.N. (ed.), Vol. III, Kluwer, Dordrecht.Google Scholar
  28. 28.
    Ladyzhanskaya O.,, Solonnikov V., Uraltseva N., (1967). Linear and quasilinear equations of parabolic type. M. Nauka.Google Scholar
  29. 29.
    Merino S., (1996). On the existence of the global attractor for semilinear RDE on Rn. J. Diff. Eqn. 132, 87–106zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Mielke A., (2002). The ginzburg-landau equation in its role as a modulation equation. In Handbook for Dynamical System Fiedler B., Elsevier, Amsterdam, pp. 759–834Google Scholar
  31. 31.
    Mielke A., (1997). The complex ginzburg-landau equation on large and unbounded domains: sharper bounds and attractors. Nonlinearity 10, 199–222zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Mielke A., (1998). Bounds for the solutions of the complex ginzburg-landau equation in terms of the dispersion parameters. Physica D 117, 106–116zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Mielke A., Schnider G., (1995). Attractors for modulation equations on unbounded domains - existence and comparison. Nonlinearity 8, 743–768zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Milnor J., (1988). On the entropy geometry of cellular automata. Complex Sys. 31, 357–385MathSciNetGoogle Scholar
  35. 35.
    Temam R., (1988). Infinite-dimensional Dynamical Systems in Mechanics and Physics. Springer-Verlag, New-YorkzbMATHGoogle Scholar
  36. 36.
    Triebel H., (1978). Interpolation Theory, Function Space, Differential Operators. North-Holland, Amsterdam-New YorkGoogle Scholar
  37. 37.
    Vishik M., Zelik S., (1999). The regular attractor for a nonlinear elliptic system in an unbounded domain. Mat. Sbornik 190(6): 23–58MathSciNetGoogle Scholar
  38. 38.
    Zeidler E., (1985). Nonlinear Functional Analysis and its Applications Part I Fixed-Point Theorems. SpringerVerlag, BerlinGoogle Scholar
  39. 39.
    Zelik S., (1999). The attractor for an nonlinear reaction-diffusion system in \(\mathbb{R}^{n}\) and the estimation of it’s ɛ-entropy. Math. Notes 65(6): 941–943MathSciNetGoogle Scholar
  40. 40.
    Zelik S., (2001). The attractor for a nonlinear reaction-diffusion system in an unbounded domain and kolmogorov’s epsilon-entropy. Math. Nachr. 232(1): 129–179zbMATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Zelik S., (2000). The attractor for a nonlinear reaction-diffusion system with a supercritical nonlinearity and it’s dimension. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. 24, 1–25MathSciNetGoogle Scholar
  42. 42.
    Zelik S., (2000). The attractor for a semilinear damped hyperbolic equation in \(\mathbb{R}^{n}\): dimension and ɛ-entropy. Math. Notes 67(2): 304–307MathSciNetCrossRefGoogle Scholar
  43. 43.
    Zelik S., (2001). The attractor for a nonlinear hyperbolic equation in an unbounded domain. Disc. Cont. Dyn Sys. Ser. A 7(3): 593–641zbMATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    Zelik S., (2003). Attractors of reaction-diffusion systems in unbounded domains and their spatial complexity. Comm. Pure Appl. Math. 56(5): 584–637zbMATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Zelik S., Mielke A., Infinite-dimensional hyperbolic sets and spatio-temporal chaos in reaction–diffusion systems in \(\mathbb{R}^{n}\), submitted.Google Scholar
  46. 46.
    Zelik S., (2004). Multiparametrical semigroups and attractors of reaction-diffusion systems in \(\mathbb{R}^{n}\). Proc. Moscow Math. Soc. 65, 69–130Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  1. 1.Weierstrass Institute for Applied Analysis and StochasticsBerlinGermany

Personalised recommendations